Nevada, 2022

Debris Flow in Nevada, August 12 to 13, 2022

August 12 to 13, 2022 · NWS LKN · 1 event in 1 county or zone

Abundant Thunderstorms with storm motions opposite of cell synoptic flow allowed for slow-moving, training storms. This led to areas of flooding and debris flows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Abundant Thunderstorms with storm motions opposite of cell synoptic flow allowed for slow-moving, training storms. This led to areas of flooding and debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 12, 1:04 PM PST, 7 hours 56 minutes earlier.

Area forecast discussion, Aug 12, 1:04 PM PST, 7 hours 56 minutes before
Area Forecast Discussion
National Weather Service Elko NV
204 PM PDT Fri Aug 12 2022

.SYNOPSIS...Active weather continues through the rest of the
week and into the next as monsoonal moisture is drawn up from the
southeast over the Silver State. Coverage will limited to eastern
half of our area this weekend before shifting back westward next
week.

&&

.SHORT TERM...Today through Saturday night

Monsoonal flow shifting slightly eastward as upper level ridge of
high pressure shifts eastward and drier air pushes into the
western portions of our CWA. With respect to storms, expecting a
sharp east to west gradient today and Saturday with respect to
storm chances. A sharp theta-E gradient has formed along the
Lander/Eureka county line. To the west drier air has filtered into
the area nearly eliminating any probability of convection, and to
the east of that line PWAT values of 0.75” or greater exist.
Storm motion will still be rather slow and a localized flash
flooding threat exists with the stronger cells that do form. Winds
will be light with broad southwesterly flow over the region. The
only area to watch will be Humboldt County, as winds will have a
more westerly direction that may include a weak down slope flow
drying component elevating fire weather concerns, as far western
areas of Humboldt have missed out on the recent rains.
Temperatures will be near normal as less cloud cover and moisture
allow highs in the upper 80s and lower 90s. Lows will be in the
upper 50s to lower 60s.

.LONG TERM...Sunday through next Thursday. The weather pattern
will continue with a weak offshore low coupled with a ridge of
high pressure over the Midwest. This will allow subtropical
moisture to surge northward. on Sunday, look for afternoon shower
and thunderstorm activity setting up across eastern Nevada.
Precipitable water values during the beginning of the week appear
a bit drier than what has been trending. This means mainly
cumulus buildups across northwest Nevada, but not much beyond
that. The high pressure that is forecast to be over the area is
progged to move a bit to the east, thus aiding moisture transport
Tuesday and beyond. Showers and thunderstorms increase in
coverage heading into the middle of next week. Highs are generally
forecasted to be in the upper 80s to low 90s, with overnight
lows in the 50s and 60s.

&&

.AVIATION...-SHRA/-TSRA will be possible in the early evening
hours over the KELY terminal. Other locations will see quiet
conditions. For tomorrow, -TSRA can be expected again at the KELY
terminal, though convective activity is expected east of KEKO and
KTPH. Winds will be breezy with gusts to 25KT possible.

&&

.FIRE WEATHER...Very dry conditions have settled back into
northwestern Nevada and Humboldt county. Expect single digit RH
values this afternoon across zones 437 and N parts of 424 with
west to southwest winds. Otherwise, no significant fire weather
concerns for the next several days across the state with general
winds remaining light and chances for showers and thunderstorms
continuing.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None. &&

98/86/86/98

In the hours before

Special weather statement, Aug 12, 7:17 PM PST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Elko NV
817 PM PDT Fri Aug 12 2022

NVZ038-130345-
Southwest Elko County NV-
817 PM PDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of southwestern Elko
County through 845 PM PDT...

At 814 PM PDT, Doppler radar was tracking a strong thunderstorm near
to just west of Spring Creek, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Fork, Spring Creek and Lamoille Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4064 11572 4071 11581 4082 11572 4078 11559
TIME...MOT...LOC 0314Z 242DEG 16KT 4075 11568

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

91
Special weather statement, Aug 12, 7:49 PM PST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Elko NV
849 PM PDT Fri Aug 12 2022

NVZ038-130415-
Southwest Elko County NV-
849 PM PDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of central Elko County
through 915 PM PDT...

At 848 PM PDT, Doppler radar was tracking a strong thunderstorm over
Spring Creek, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spring Creek and Lamoille Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4070 11564 4079 11573 4089 11560 4078 11547
TIME...MOT...LOC 0348Z 240DEG 12KT 4078 11562

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

91
Special weather statement, Aug 12, 8:10 PM PST, 50 minutes before
Special Weather Statement
National Weather Service Elko NV
910 PM PDT Fri Aug 12 2022

NVZ034-038-130445-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
910 PM PDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of southern Elko County
through 945 PM PDT...

At 908 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lamoille, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lamoille, and Lamoille Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4062 11534 4063 11544 4076 11550 4077 11531
TIME...MOT...LOC 0408Z 174DEG 11KT 4069 11541

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

91
Special weather statement, Aug 12, 8:22 PM PST, 38 minutes before
Special Weather Statement
National Weather Service Elko NV
922 PM PDT Fri Aug 12 2022

NVZ031-039-130445-
Northern Elko County NV-South Central Elko County NV-
922 PM PDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of east central Elko
County through 945 PM PDT...

At 921 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 16 miles north of Wells, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hd Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4115 11496 4145 11517 4156 11501 4137 11469
      4122 11482
TIME...MOT...LOC 0421Z 220DEG 7KT 4135 11500

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

91
Special weather statement, Aug 12, 8:45 PM PST, 15 minutes before
Special Weather Statement
National Weather Service Elko NV
945 PM PDT Fri Aug 12 2022

NVZ031-039-130515-
Northern Elko County NV-South Central Elko County NV-
945 PM PDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of central Elko County
through 1015 PM PDT...

At 945 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Gibbs Ranch, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hd Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4114 11496 4132 11503 4146 11513 4155 11499
      4136 11476 4123 11481
TIME...MOT...LOC 0445Z 163DEG 30KT 4145 11501

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

91
Special weather statement, Aug 12, 8:50 PM PST, 10 minutes before
Special Weather Statement
National Weather Service Elko NV
950 PM PDT Fri Aug 12 2022

NVZ031-034-038-039-130515-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
950 PM PDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of central Elko County
through 1015 PM PDT...

At 949 PM PDT, Doppler radar was tracking a strong thunderstorm near
Deeth, moving north northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wells and Angel Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4093 11513 4099 11524 4121 11517 4105 11487
TIME...MOT...LOC 0449Z 168DEG 14KT 4103 11515

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

90

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Elko

When
August 12, 9:00 PM PST to August 13, 2:00 AM PST
Where
Elko County, 6.52 mi SE of Lamoille to 6.63 mi SE of Lamoille
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.652, -115.410

On the evening of August 12th, Lamoille Canyon received some brief periods of heavy rainfall. The BURN2 site located at the Thomas Canyon Campground in Lamoille Canyon recorded 0.34 inches that fell over a 15-minute span from 2100 to 2115LT. The area continued to get some more rain and ended up with 0.49 inches in 1 hour from 2100 to 2200 LT. Shortly thereafter a debris flow was reported in the area by a hydrologist from the USGS. Some water, mud, silt, and small rocks washed over the road depositing the silt and mud on the roadway. The hydrologist reiterated that 0.25 inches for 15 minutes or 1 inch/hr seem to be a good threshold for debris flows to occur.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040044.